Bipolar and have been on Klonopin for years. New Dr. took me off cold turkey.
I am bipolar, and I have taken Klonopin (clonozopam) for years...current dosage is 5mg per day as needed. Sometimes I have needed it for several days in a row, and then not for 3 or 4 days, sometimes longer. As I have aged, my bipolar has become unmanageble just by the Klonopin and lowering my stress. Last June I had a breakdown and I was out of state a a physician I went to put me on seroquel, lexapro, and vyvanse....along with my klonopin. This seemed to be working, then he added Adderall and I was amazed at this. I felt "normal" for the first time in 30 years. I could think straight, and as time has gone by the depression has gone. I take 30 mg of this a day. Recently, since the insurance said they would not pay for Vyvanse and Adderall the Dr. said which did I think I wanted to stay on. I said the Adderall because of it's quick effectiveness. I cannot take the Seroquel as it puts me out too much and I don't wake up for the kids in the middle of the night. So that is the background. My Dr.s office is a conglomerate of Dr.'s and therapists.....might be state run. They switched Dr.'s on me. I saw another Dr. who I wasn't pleased with, then I requested another. These two Dr.s were on Video and piped in from another city almost 4 hours away. She understood the Adderall working better for me, and said there had been no need for both Vyvanse and Adderall, although when on those two, I hardly had to take the Klonopin. I thought I functioned better than I have in like I said 30 years suffering with this disease. She said she would not prescribe both, and that I was to stop Klonopin, since it was a downer and Adderall was an upper, and I should not do that. I said ok, but was concerned about it. She said you will just have to find a different way to cope and to go to a counselor to figure out how. Well I started having major withdrawal symptoms, somethings I didn't know would happen. It has been hell. I went to the internet to look up withdrawal from Klonopin and it says everywhere I went...DO NOT STOP TAKING THIS ABRUPTLY....YOU MUST WORK DOWN SLOWLY FROM THIS DRUG. Other things I read said that it could cause death from shock, seizures, suicidal thoughts. I had no clue this would happen. I have been on this medication for about 10 years. I called her office and of course I can't talk to her, she didn't call back that day or the next so I called her back....the office said that she said I needed to go to a detox inpatient center to be watched day and night and they told me which one. Or I could work with my PCP and go to another one he might choose. But she wanted me off it completely. She would not give me any more, or wean me off it. I told the nurse, even though I have been on this for years? I could die....and I feel like it. She said did you tell the Dr. that? I said no, but I did not know it would have this affect either and she didn't tell me. She could have looked at my chart and saw that the other Dr. was prescribing it for me, and then knew that I needed to go to detox for it. I would be an inpatient for 7-10 days or more. I think this is absolutely INSANE! She should have known this, warned me, and set this up. I have been going through the most horrible things possible. Like I said, I believe she should have weaned me off, but to her, according to her staff, did not want to do that. I would even think it would be better to get off the Adderall first, less repercussions, then wean down the Klonopin, then go back on the Adderall if she didn't want me to be on both. The office said no, she wanted me to be off of it now. I'm wondering if anyone else has had this experience? I have read that sometimes it takes people YEARS to get off Klonopin and that is after going down real slow. Am I wrong? Right now, my PCP prescribed a minimal dose to get me through the weekend, it won't, but then I'm supposed to see him. He doesn't understand it either. I'm thinking I should go back to the Dr. I used to see that prescribed it in the first place so many years ago, and work with him to wean off it. Or go through him to be on the Vyvanse, Adderall and the Klonopin. This combination worked so well. The Adderall and the Klonopin worked well, but not as well as all three. Any opinions out there? I have so much stress in my life, I truly cannot see going without a anti-anxiety medication. Help if you have experiences or info! Thanks.
Yes it would be worthwhile to ask them about the specific medication interactions as to why they believe you couldn't take Klonopin. There are some other anti-anxiety medications not in the same family such as Wellbutrin but you would need to ask them what you could safely take that wouldn't interact with other medications you are taking and they could tell you within their professional judgment what might be an appropriate choice. I take Klonopin as well and the one time I was allowed to titrate off (this was about 15 years ago) it I had to do so slowly
and because I did not follow my psychiatrists instructions (something I would not do now) I had full body withdrawal symptoms.
Generally if a doctor believes its medically neccessary to have a person discontinue Klonoopin in a short time frame they might have a person go to the hospital to have this monitored for safety concerns. Otherwise they have a person follow a strict titration schedule.
Just as an FYI, Wellbutrin is an SNRI and can cause mania in suspectible people. If you do go on it you'll want to watch for that.
Going cold turkey off the Klonpin isn't recommended from everything I've read, but I also know that more and more doctors won't prescribe it because it is addicting. But if you have managed to take the same amount without going up than it shouldn't be a problem. Some pdocs though are stringent about this. I know mine won't prescribe even 10 pills a month. Thankfully I am able to manage my anxiety and it doesn't get the better of me anymore. I don't know what changed because I used to get panic attacks and the whole nine yards, now I just get anxiety in certain social situations. I do know that I can talk myself down now. Learning that technique really helped.
Good luck. I'd be tempted if you have the ability to switch pdocs. It may be a good idea to get off the benzo's but you want to do it slowly.
All I can say to this is that the prescribers I with with on a daily basis stop very few meds cold turkey!! And I've not seen any of them stop any benzodiazepine abruptly after being on it for such a long time.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.